Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Billings, MT

July 23, 20168 counties in Montana

NWS Billings, MT issued this red flag warning at Jul 23, 2016, 1:46 AM MDT for 8 counties in Montana. It took effect at Jul 23, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2016, 1:46 AM MDT (07:46 UTC)
In effect from
Jul 23, 2016, 12:00 PM MDT
Expired
Jul 23, 2016, 8:59 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 183 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS85 KBYZ 230746
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
146 AM MDT SAT JUL 23 2016

WYZ274-230900-
/O.CAN.KBYZ.FW.A.0001.160723T1800Z-160724T0300Z/
SHERIDAN COUNTY-
146 AM MDT SAT JUL 23 2016

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE FIRE
WEATHER WATCH.

WINDS ARE NOT EXPECTED TO BE OVERLY STRONG IN THE SHERIDAN AREA TODAY.
THEREFORE THE FIRE WEATHER WATCH HAS BEEN CANCELLED.

$$

MTZ131>133-240300-
/O.UPG.KBYZ.FW.A.0001.160723T1800Z-160724T0300Z/
/O.NEW.KBYZ.FW.W.0003.160723T1800Z-160724T0300Z/
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
146 AM MDT SAT JUL 23 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE 
  ERRATIC FIRE BEHAVIOR AND POSSIBLE NEW FIRE STARTS. 

* AFFECTED AREA: 
   IN SOUTHEAST MT FIRE ZONES...131...132.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN.
   IN SOUTHEAST MT...CARTER...CUSTER...FALLON...POWDER RIVER
                     ROSEBUD...TREASURE.

* WIND: NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: AS LOW AS 17 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MTZ129-240300-
/O.NEW.KBYZ.FW.W.0003.160723T1800Z-160724T0300Z/
CROW INDIAN RESERVATION/BIGHORN CANYON REC AREA-
146 AM MDT SAT JUL 23 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE 
  ERRATIC FIRE BEHAVIOR AND POSSIBLE NEW FIRE STARTS. 

* AFFECTED AREA: 
   IN SOUTH CENTRAL MT...FIRE WEATHER ZONE 129.

* COUNTIES AFFECTED: 
   IN SOUTH CENTRAL MT...BIG HORN...CARBON...YELLOWSTONE.

* WIND: NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: AS LOW AS 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
362 
WWUS85 KBYZ 232045
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT SAT JUL 23 2016

MTZ129-131>133-240300-
/O.CON.KBYZ.FW.W.0003.000000T0000Z-160724T0300Z/
CROW INDIAN RESERVATION/BIGHORN CANYON REC AREA-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
245 PM MDT SAT JUL 23 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE
  ERRATIC FIRE BEHAVIOR.

* AFFECTED AREA: 
   IN SOUTH CENTRAL MT FIRE ZONE....129.
   IN SOUTHEAST MT FIRE ZONES...131...132.
   IN SOUTHEAST MT AND NORTHWEST SD FIRE ZONE....133.

* COUNTIES AFFECTED: 
   IN NORTHWEST SD...HARDING.
   IN SOUTH CENTRAL MT...BIG HORN...CARBON...YELLOWSTONE.
   IN SOUTHEAST MT...CARTER...CUSTER...FALLON...POWDER RIVER
                     ROSEBUD...TREASURE.

* WIND: NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: AS LOW AS 15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


HTTP://WEATHER.GOV/BILLINGS
912 
WWUS85 KBYZ 240259
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MDT SAT JUL 23 2016

MTZ129-131>133-240400-
/O.CAN.KBYZ.FW.W.0003.000000T0000Z-160724T0300Z/
CROW INDIAN RESERVATION/BIGHORN CANYON REC AREA-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
859 PM MDT SAT JUL 23 2016

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DECREASED THIS EVENING AND HUMIDITIES HAVE RISEN ABOVE
CRITICAL LEVELS WITH MOST AREAS CURRENTLY ABOVE 20 PERCENT.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$


HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 9:50 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 9:50 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
950 PM MDT FRI JUL 22 2016

.UPDATE...

The upper level disturbance that caused the thunderstorm activity
out across our eastern counties continues to move northeast out of
the state. The strongest thunderstorm activity has shifted into
northeast Montana and North Dakota. There still remains some
scattered shower activity across the forecast area with a few
thunderstorms across Fallon county. The atmosphere has been worked
over quite a bit across this area so the severe threat is fairly
minimal now. As a result, we will cancel the severe thunderstorm
watch for Custer, Fallon and Carter Counties with this update.
More stable and much drier air is moving into the area from the
west as Livingston's dewpoint is down into the upper 30s with
Billings in the lower 40s. Pop update for this evening was to
lower precip chances everywhere to just a slight chance except for
higher chances along the Dakota borders and remove pops after
midnight except for a slight chance along the eastern border.

Skies are clearing across our central and western areas and this
trend will continue west to east. At the surface, a cold front
will move across the forecast area this evening and overnight. The
front has moved through Bozeman and timing looks to be in the
Billings vicinity around 10PM and areas near the Dakota border
around 2-3AM. Expect winds to shift to the northwest and be quite
gusty for a few hours behind the front. Drier and somewhat cooler
air will usher in behind the front especially across southeast
Montana with overnight lows about 5 to 8 degrees cooler than last
night. Hooley

&&

.SHORT TERM...valid for Sat and Sun...

Upper-level shortwave continues to push in over Western Montana
aiding the development of a surface low over the eastern Plains.
Currently noting dewpoints well into the 60s across Carter and
Fallon counties this afternoon. Anticipate thunderstorm
development to increase over the forecast area this afternoon.
Storms from near Billings to Rosebud County could produce strong
wind gusts or small hail. From Rosebud county eastward large hail,
damaging winds, and isolated tornadoes possible late this
afternoon into the evening hours.

Temperatures reach well into the upper 90s to the low 100s over
the Plains this afternoon with compressional warming ahead of an
approaching cold front.

Tonight, behind the front a shift to northwest winds between 20
and 30 mph. Strong northwest winds stay up Saturday
morning/afternoon over the eastern half of the forecast area with
humidity levels below 20 percent which could cause critical fire
conditions.

Slightly cooler conditions Saturday and Sunday with
temps in the upper 80s to low 90s across most of the area, with
only an isolated chance of a shower/thunderstorm each afternoon.
Walsh

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

No significant changes were made to the long term grids. Zonal
flow will prevail over the region Monday through Wednesday,
limiting the chance of any decent monsoonal surge, but with a
series of weak shortwaves in the westerly flow we will carry at
least a slight chance of thunderstorms each day. Best potential
for storms will be in our east where low level moisture is higher.
Temps should stay a little above normal for the first half of next
week. Expect highs generally in the upper 80s to lower 90s, not
extreme heat given the progressive flow.

Models remain in good overall agreement that central CONUS ridge
will retrograde to the west by the end of the week as several
troughs track southeast from western Canada across our region.
As a result, we anticipate a slight cooling trend along with an
improved chance of daily thunderstorms next Thursday and Friday.
BT

&&

.AVIATION...

Isolated showers and a possible thunderstorm will continue to
impact the region overnight. Expect a cold front to bring
increased W-NW winds late this evening transitioning east
overnight. BT/Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 062/086 058/089 060/095 063/093 063/092 061/087 059/086
    20/U    11/U    11/U    12/T    22/T    23/T    32/T
LVM 051/083 048/089 051/094 052/093 052/090 052/086 050/086
    21/N    11/U    12/T    21/U    12/T    23/T    32/T
HDN 060/087 055/091 057/096 058/095 059/093 057/088 055/087
    20/N    11/U    11/U    12/T    22/T    23/T    32/T
MLS 066/087 059/090 062/097 065/095 065/092 063/087 061/087
    30/N    11/U    12/T    22/T    22/T    22/T    22/T
4BQ 064/088 057/091 062/097 062/096 062/094 062/089 059/088
    30/N    12/T    12/T    22/T    22/T    23/T    32/T
BHK 063/084 055/088 058/093 061/092 061/087 059/085 057/084
    30/N    01/U    12/T    23/T    32/T    23/T    32/T
SHR 057/087 052/090 053/096 056/095 056/094 056/088 054/087
    20/U    11/U    11/U    22/T    22/T    23/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Saturday afternoon through
      Saturday evening FOR ZONES 131>133.
WY...Fire Weather Watch in effect from Saturday afternoon through
      Saturday evening FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jul 22, 9:48 PM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
948 PM MDT FRI JUL 22 2016

MTZ028>042-056>058-063>068-WYZ098-099-231800-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
948 PM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT WITH GUSTY
WINDS. THIS WILL KEEP ELEVATED FIRE CONCERNS GOING THROUGH THE
EARLY MORNING HOURS SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD GUSTY NORTHWEST WINDS 2O TO 30 MPH AND HUMIDITY VALUES
15 TO 20 PERCENT ARE EXPECTED EAST OF A MELSTONE TO LODGE GRASS
LINE SATURDAY. THESE CONDITIONS WILL RESULT IN AN ELEVATED FIRE
DANGERS IN THESE AREAS. THOSE WITH FIRE WEATHER INTERESTS SHOULD
MONITOR THE LATEST FORECASTS CLOSELY.

In the hours before

Special weather statement, Jul 22, 8:40 PM MDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
840 PM MDT FRI JUL 22 2016

MTZ032-033-036-037-230345-
CARTER MT-POWDER RIVER MT-FALLON MT-CUSTER MT-
840 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 839 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF TERRY TO
21 MILES NORTHWEST OF RIDGEWAY...AND MOVING EAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BAKER...BROADUS...EKALAKA...RIDGEWAY...PLEVNA...ISMAY...WESTMORE...
OLLIE...CAPITOL...WEBSTER...KNOWLTON...BELLTOWER...LOCATE...
MILL IRON...WILLARD...MIZPAH...
POWDERVILLE AND MEDICINE ROCKS STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4540 10550 4664 10570 4665 10549 4660 10549
      4660 10545 4657 10544 4657 10524 4654 10524
      4654 10517 4657 10486 4661 10485 4661 10473
      4666 10473 4666 10461 4668 10460 4668 10442
      4667 10436 4664 10435 4664 10405 4537 10404
TIME...MOT...LOC 0239Z 276DEG 53KT 4653 10517 4561 10492

PALMQUIST

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:01 PM MDTSpecial Weather StatementBYZFallon29 min
Jul 22, 6:07 PM MDTSevere Thunderstorm WarningBYZFallon23 min
Jul 22, 8:40 PM MDTSpecial Weather StatementBYZCarter, Custer, Fallon65 min

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.